Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2005, 12:50 PM PDT for Riverside County, San Bernardino County, California. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2005, 12:50 PM PDT (19:50 UTC)
- Expired
- Jul 30, 2005, 2:15 PM PDT
- In force
- 85 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
The radar
The Santa Ana Mts radar (KSOX), 84 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 1:23 PM PDT | HAIL 0.75 | Big Bear City, CA | 3/4 INCH HAIL REPORTED WITH HEAVY RAIN IN BIG BEAR CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3384 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 301950 SVRSGX CAC065-071-302115- /O.NEW.KSGX.SV.W.0018.050730T1950Z-050730T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1250 PM PDT SAT JUL 30 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF BANNING SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF FOREST FALLS * UNTIL 215 PM PDT * AT 1241 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG BEAR CITY...OR ABOUT 14 MILES NORTHEAST OF FOREST FALLS. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN GORGONIO MOUNTAIN...LUCERNE VALLEY AND BIG BEAR LAKE. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3379 11693 3382 11663 3474 11662 3475 11709 $$ MACKECHNIE
1 follow-up statement
000 WWUS56 KSGX 302113 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 213 PM PDT SAT JUL 30 2005 CAC065-071-302123- /O.EXP.KSGX.SV.W.0018.000000T0000Z-050730T2115Z/ SAN BERNARDINO CA-RIVERSIDE CA- 213 PM PDT SAT JUL 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES EXPIRES AT 215 PM PDT... LAT...LON 3379 11693 3382 11663 3474 11662 3475 11709 $$ SGX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:30 AM PDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 30, 9:30 AM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT SAT JUL 30 2005 .SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE INTO NEXT WEEK WITH MONSOON MOISTURE BRINGING MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS SUNDAY AND MONDAY. THE MARINE LAYER WILL REMAIN SHALLOW WITH AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER DAY OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THE MORNING SOUNDING FROM NKX SHOWED PRECIPITABLE WATER VALUES OF 1.62 INCHES AND EVEN MORE CAPE THAN YESTERDAYS SOUNDING. THE FORECAST SOUNDINGS BRING EVEN HIGHER PWS THIS AFTERNOON. THE FLASH FLOOD WATCH ISSUED YESTERDAY EVENING FOR TODAY LOOKS ON TARGET. HEAVY RAIN RATES OF OVER AN INCH PER HOUR WILL PRODUCE MORE FLASH FLOODING IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND STRONG DOWNBURST WINDS AS CAPE VALUES ARE FORECAST TO BE IN EXCESS OF 2000 J/KG THIS AFTERNOON. ON SATURDAY NIGHT AN EASTERLY WAVE TRACKING ACROSS SOUTHERN AZ WILL MOVE INTO SOCAL. THE ADDED UPPER LEVEL DYNAMICS WILL TRIGGER MORE FLOOD PRODUCING THUNDERSTORMS IN THE MTNS AND DESERTS SUNDAY AND MONDAY ALONG WITH ISOLATED SEVERE THUNDERSTORMS. THE EASTERLY WINDS ALOFT COULD ALSO PUSH SOME OF THE STORMS WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS. .LONG RANGE...ONLY MINOR CHANGES IN THE UPPER LEVEL PATTERN NEXT WEEK. THE MODELS ARE HINTING AT A LITTLE DRYER AIR ALOFT FOR THE MIDDLE ON THE WEEK...BUT AM NOT CONFIDENT WITH THIS SCENARIO...AND IT IS MORE LIKELY THAT WE WILL SEE CONTINUED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH NEXT WEEKEND. && .AVIATION... SIMILAR PATTERN TO FRI OVER THE MTS AND ADJACENT DESERTS...UNSTABLE AIRMASS WILL GENERATE SCATTERED TSTMS AGAIN...MAINLY FROM 19Z-02Z. EXPECT ISOLATED STRONG STORMS TO 50000 FT WITH HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH. MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST...WITH NO LOW CLOUDS AFFECTING ORANGE COUNTY. MIGHT STILL SEE PATCHY STRATUS LINGER NEAR BEACHES OF SOUTH SAN DIEGO CO TIL EARLY AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO SAN DIEGO COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z SUN. BASES AROUND 800-1000 FT MSL AND TOPS ABT 1400 FT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS TODAY FROM 11 AM UNTIL 7 PM...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...PG AVIATION...LAVIS
Hazardous weather outlook, Jul 30, 10:30 AM PDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 1030 AM PDT SAT JUL 30 2005 CAZ055-056-058-060-061-062-302300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1030 AM PDT SAT JUL 30 2005 .DAY ONE... TODAY AND TONIGHT. HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY. HIGH FLASH FLOOD POTENTIAL RATING SUNDAY. MORE MOUNTAIN AND DESERT THUNDERSTORMS WITH FLOOD PRODUCING RAINS WILL DEVELOP SUNDAY AFTERNOON. DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS ARE LIKELY. THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS AND EVENINGS...THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AREA TODAY. CAZ048-050-302300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 1030 AM PDT SAT JUL 30 2005 .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN SUNDAY AND MONDAY...MAINLY NEAR THE FOOTHILLS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MOEDE/PG
In the hours before
Local storm report, Jul 30, 11:21 AM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 3 W ANZA 33.56N 116.73W
07/30/2005 0.50 INCH RIVERSIDE CA LAW ENFORCEMENT
MARBLE SIZE HAIL WAS REPORTED AT SR371 AT CAREY RD.
&&
SCVLocal storm report, Jul 30, 12:49 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 9 SW PALM DESERT 33.64N 116.49W
07/30/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
VISIBILITY NEAR ZERO. LOW ARES BEGINNING TO FLOOD.
1238 PM FUNNEL CLOUD 5 NW FOREST FALLS 34.14N 116.98W
07/30/2005 SAN BERNARDINO CA PARK/FOREST SRVC
A FUNNEL CLOUD WAS SEEN IN THE SAN GORGONIO WILDERNESS
ABOUT 5 MILES EAST OF ANGELUS OAKS.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:00 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 30, 12:19 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 26 min |
| Jul 30, 12:36 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 30, 1:22 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 30, 2:24 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 36 min |
| Jul 30, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 29 min |
| Jul 30, 2:56 PM PDT | Flash Flood Warning | SGX | San Bernardino | 94 min |
| Jul 30, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.